Alabama, 2017

Damaging Winds in Alabama, April 22, 2017

April 22, 2017 · NWS BMX · 4 events in 2 counties and zones

A upper level short wave trof approached north Alabama on the afternoon of April 22nd. An intense line of thunderstorms developed over northern Mississippi and tracked eastward across north Alabama, producing sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A upper level short wave trof approached north Alabama on the afternoon of April 22nd. An intense line of thunderstorms developed over northern Mississippi and tracked eastward across north Alabama, producing sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 22, 11:55 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 22, 11:55 AM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1255 PM CDT Sat Apr 22 2017

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...

Early morning convection barely entered far northwestern areas
near Hamilton and Double Springs. This activity quickly
dissipated but has put out a boundary. This outflow appears to be
somewhere just south of I-20 early this afternoon. Several others
even smaller scale boundaries appeared across the area. The main
frontal boundary to our northwest was located just south and
southeast of Memphis.

The stable area from the convection, clouds and rain over north
Mississippi and northwest Alabama has been partly cloud for
several hours now. This has allowed some destabilization to occur.
MLCape and SBCape values are approaching 1000 with inhibition
dissipating. 0-6km Bulk Shear values are around 40kts with mid
level lapse rates around 7. An upper level jet max around 75kts
was rotating around a broad positive tilt trough over the
Mississippi Valley. This was based on the EMC RAP analysis.

With that said, expect thunderstorms to redevelop over northern
Mississippi in the next few hours and move toward western Alabama.
Additional storms may fire along previously mentioned smaller
scale convergence zones. There remains some potential for severe
thunderstorms in a fairly narrow window.

These numbers are not overly impressive, but certainly enough for
some marginally severe storms with wind gusts around 60 mph the
main threat. A threat for some quarter size hail is also apparent
with some cape in the hail growth region and WBZ around 10k ft.
Tornadoes are not our of the question but will be the lowest
threat and non zero. Much of the activity will lose intensity
fairly quickly after sunset. Thunderstorms remain but severe
threat will diminish.

75

&&

.AVIATION...
18Z TAF Discussion.

All sites are prevailing with VFR conditions early this afternoon.
With convection expected to develop later on this afternoon and
into the early evening, have kept mention of VCTS and TSRA in the
TAFs for this issuance. Expect rapid reductions in vis and cigs if
a thunderstorm passes over any terminal, along with gusty winds.
Prevailing surface winds will be from the west to west-southwest
through the period. As a cold front slowly pushes southward across
the state, low stratus and showers will be likely overnight
tonight, and have gone ahead and placed IFR cigs for all terminals
into the planning period.

56/GDG

&&

.FIRE WEATHER...

Rain chances in the northern counties this morning, becoming more
widespread across the region by the afternoon and evening as a
cold front moves through. Storms along the front could produce
erratic gusty winds. Otherwise, southwesterly winds shift to a
more northerly flow Sunday. Critical fire weather conditions are
not expected as RHs remain high for the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     59  65  50  76  51 /  60  50  10   0   0
Anniston    62  66  52  76  53 /  60  60  10   0   0
Birmingham  59  66  53  77  56 /  60  30  10   0   0
Tuscaloosa  58  65  50  77  53 /  70  20  10   0   0
Calera      60  66  52  77  56 /  60  40  10   0   0
Auburn      63  69  52  73  55 /  50  60  10   0   0
Montgomery  64  70  53  78  55 /  50  60  10   0   0
Troy        64  71  50  75  53 /  40  60  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 22, 7:28 AM CST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
828 AM CDT Sat Apr 22 2017

ALZ011>015-017>050-231630-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
828 AM CDT Sat Apr 22 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

There is a low confidence risk for severe thunderstorms today from
roughly 2pm to 9pm. There will be a threat for damaging winds and
large hail north and west of a line from Marengo County to Cherokee
County. Currently, the best chance for severe storms is across the
far northwestern portions of Central Alabama including places like
Hamilton, Jasper, and Fayette.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon into this evening.

The radar

The Columbus AFB radar (KGWX), 117 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winston

When
April 22, 3:33 PM CST to 3:34 PM CST
Where
Winston County, 3.45 mi N of Nesmith
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.220, -87.120

Several trees uprooted and a metal roof blown off a chicken house.

Thunderstorm Wind, Blount

When
April 22, 4:50 PM CST to 4:51 PM CST
Where
Blount County, 0.78 mi SW of Brooksville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.161, -86.479

Several trees uprooted along Highway 278 in the town of Brooksville.

Thunderstorm Wind, Blount

When
April 22, 4:56 PM CST to 4:57 PM CST
Where
Blount County, Royal
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.070, -86.500

Several trees uprooted along County Road 26 in the Royal Community.

Thunderstorm Wind, Blount

When
April 22, 5:00 PM CST to 5:01 PM CST
Where
Blount County, 2.01 mi WNW of Snead
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.111, -86.402

Several trees uprooted at the intersection of Webb Circle and County Road 14.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695456, 695462, 695465, 695458.